Hail, Lyon
- When
- May 14, 6:52 PM CST to 6:53 PM CST
- Where
- Lyon County, 7.01 mi NNE of Plymouth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.510, -96.260
Nickel size hail reported. Time estimated based on radar.
Isolated storms occurred in central and eastern Kansas with one producing nickel sized hail in Lyon Co.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Isolated storms occurred in central and eastern Kansas with one producing nickel sized hail in Lyon Co.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 14, 4:58 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 558 PM CDT Fri May 14 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 341 PM CDT Fri May 14 2021 An upper level trough was located across the mid Atlantic states, with a low amplitude upper ridge across central Rockies. West- northwest mid-level flow was observed across the northern and central Plains. The minor perturbation that moved across eastern KS was now across the lower MS River valley. This afternoon a lee surface low was located across east central CO with a surface trough extending southward across eastern NM. Southerly low-level winds ahead of the lee surface trough will continue to advect richer moisture northward across the southern and central Plains. An area of elevated storms this morning have become more surfaced based and have been backbuilding northwest of ICT. These storms will remain south of the CWA during the afternoon and early evening hours. A few showers are possible late this afternoon across the southern counties of the CWA. Later this afternoon and early evening scattered thunderstorms will develop across western KS, eastern CO and southwest NE due to sfc convergence ahead of the lee sfc trough, upslope flow, and WAA. The thunderstorms may become severe given 1500-2000 J/KG of MLCAPE and 40 KTS of effective shear. A few supercells across west central KS may even produce a tornado into the early evening hours. Eventually the scattered thunderstorms will congeal into a QLCS/thunderstorm complex and move southeast into the western counties of the CWA. The QLCS is forecast to outrun the better instability across western KS but over the late evening hours MUCAPES across north central KS will increase to about 1000 J/KG. Therefore, I cannot rule out some damaging wind gusts later this evening across the southwest counties. I think this line or cluster of storms will continue to weaken as it moves east across east central and portion of northeast KS. The highest PoPs will most likely occur south of I-70 and I cannot rule out up to an inch of rainfall in the southwest and southern counties of the CWA late Tonight and through the morning hours of Saturday. Saturday through Sunday, after the morning storms shift southeast of the CWA, the resulting outflow boundary will push southward into southern KS. Therefore we may see a break from thunderstorms through the afternoon and into the evening hours of Saturday. Upslope flow north of the outflow boundary will cause afternoon thunderstorms to develop in the high Plains of eastern CO. These storms will begin to congeal into a complex or QLCS and push east across western KS through the late evening hours. They will reach the CWA during the early morning hours of Sunday and probably will continue through the day as DCVA increases, along with isentropic lift, ahead of a mid- level perturbation moving east across KS during the day Sunday. Depending on how intense the QLCS/thunderstorm complex is as it shifts east across the CWA will determine if there will be any damaging winds but my guess would be the western counties would have the best chance of seeing severe thunderstorms early Sunday morning. Heavy rainfall will also be possible across the entire CWA as upshear propagation may result from an increasing LLJ. The 12Z NAM is forecasting 1 to 2 inches of rainfall late Saturday night through Sunday. Sunday night through Monday night, an upper level trough will move onshore across central CA Saturday night and dig southeast into the southwestern US on Monday. This will cause a weak cold front to push southward into OK and a surface ridge of high pressure to build southwest into northeast KS on Monday. By Monday we may see a break in the showers and thunderstorms with the heavy rainfall remaining south and west of the CWA. Tuesday through Friday, the upper trough across the southwest US will lift northeast across the southern and central Plains. DCVA ahead of the H5 trough axis combined with isentropic lift of rich moisture advection will increase the chance for showers and thunderstorms late Tuesday night into early Friday morning. The mid- level flow will be weakening as the upper level trough fills a bit, so the vertical windshear does not look too intense. This far out it is too early to determine how unstable the atmosphere will be but some of the storms may be strong with gusty winds and small hail. The bigger hazard may be widespread heavy rainfall. We may see a break in the rainfall through most of the day Friday and into Friday evening. However, a more amplified upper level trough will be moving onshore and shifting eat into the central Rockies by Friday night. Friday night through next weekend, the upper low will just slowly drift north-northeast into the northern high Plains. Rich moisture transport from the Golf of Mexico will provide for periods of showers and thunderstorms. The better vertical wind shear will occur on the high plains and the better chances for severe weather will be across western KS. Through entire forecast period areas along the NE border will have the potential to receive around 1.5" of rainfall, and across the southern counties the total rainfall will be 3 to 4 inches. Again amounts may vary depending on where thunderstorms complexes develop and how they move across eastern KS. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 558 PM CDT Fri May 14 2021 There is some variability in the placement of the stronger thunderstorms overnight tonight with the RAP focusing the low level jet and better moisture convergence just southwest of the forecast area. The NAM brings the TS right across the terminals with the GFS in between. Will need to watch how convection evolves this evening, but in any case think precip should reach far enough north to impact the terminals if only temporarily. The model blend is bringing IFR CIGS in behind the precip Saturday morning. Confidence in this is not high as the latest forecast soundings from the RAP fail to saturate all the way to the surface and GFS soundings at least show CIGS lifting by the afternoon. So think I will keep CIGS just above 1 KFT for now and see what the 00Z guidance brings. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Fri May 14 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-152100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Fri May 14 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Showers and storms will develop later this evening. These storms could produce heavy rain and local flooding, mainly south of Interstate 70. A strong to severe storm is possible as well closer to central Kansas, with hail and gusty winds the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible again Saturday night into early Sunday, mainly south of Interstate 70. This may lead to flash flooding as well as flooding of creeks and rivers. A few strong to severe storms are also possible Saturday night along and south of a Concordia to Burlington line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 hail. Local standard time, as filed.
Nickel size hail reported. Time estimated based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959579.